Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

What causes breathing difficulty?

User rating for this question
Very Good
Answered by
Practicing since : 1985
Answered : 236 Questions
Hi I'm a. 37 years old female I have been experiencing a strange sensation lately I feel as though I am over breathing and not feeling satisfied when I take a deep breath at times I do have mild asthma but this is different no wheezing or coughing my blood oxygen is 99 with my asthma that number decreases I have just had a complete physical recently exam and blood work checked out ok I do have anxiety and have had a number of panic attacks as of late could this hyper awareness of breathing be related to my anxiety
Posted Sun, 9 Mar 2014 in Lung and Chest disorders
Answered by Dr. Cori Baill 2 hours later
Brief Answer: The problem may not be in your lungs. Detailed Answer: I am not a lung specialist; however, if your oxygen saturation is 99% and testing and PE are reassuring, it is time to look elsewhere. Are you taking any medications? Are you using some form of contraception? If this is anxiety related, it should be better when you take a medicine for acute anxiety. Do you have a medicine to take if panic attacks occur? Also, hormones can affect the respiratory drive center. Progesterone is highest in pregnancy, just before menses and elevated by some contraceptives. It can cause the symptoms you describe. It doesn't mean anything is wrong, it is a normal physiological response and passes when estrogen levels rise. If you can do all your normal activities and not wheeze or struggle to breathe, I think you can be reassurred and not worry further.
Above answer was peer-reviewed by
Follow-up: What causes breathing difficulty? 33 minutes later
No I am not on any type if med nor contraceptive I am actually mid cycle I was on Zoloft but was weaned off about one year ago my anxiety was well under control until recently my question is can hyper focusing on breathing create such a sensation
Answered by Dr. Cori Baill 7 hours later
Brief Answer: Yes hyperfocus on breathing can cause this feeling Detailed Answer: It may be time to consider resuming zoloft. The trap of modern antidepressants is as follows. When a person is matched with the right medication of this type, side effects are minimal, and many patients tell me that they feel more and more like their normal self. One day he or she looks at the pills and says, "I feel fine. Why I am taking this?" Zoloft is an inexpensive effective medication. Long term cumulative side effects and complications are uncommon. It is not toxic. It acts by helping your own neurochemical, seratonin, to breakdown slower and act longer. It is a very natural and specific mechanism. I hope that you feel better soon and my answer assists you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor